ADHD in Children: Risk of Heart Problems with ADHD Drugs

Print

For several years, parents have been cautious about the risk of heart problems with drugs used to treat ADHD in children and teens.

Just a couple of years ago, ADHD experts were cautioning parents and doctors about how drugs used to treat ADHD such as Adderall or Ritalin, could cause heart problems in kids and teens

These warnings came about because several children who were taking ADHD stimulants suffered irregular heartbeats (cardiac arrhythmia) and sudden cardiac death. When these deaths were further investigated, these children were found to have had pre-existing heart disease-their hearts were abnormal before taking the ADHD drugs!

 Consequently, it was decided that these ADHD drugs did not directly place a child or teen using them at risk of a cardiac arrhythmia, any type of heart damage, or sudden death.

Even though both ADHD and heart experts had adequately explained why those few kids suffered sudden cardiac death, I know many parents were still skeptical and wanted to avoid using these drugs at all costs-even if their child’s ADHD would have improved using them.

Now, parents can be reassured again that using ADHD drugs to treat ADHD in kids and teens,  does not the risk of their child developing heart disease or suffering a cardiovascular event from ADHD treatment.

A new study comparing kids with ADHD who were using ADHD drugs with kids of the same age who were not using ADHD drugs reported “no difference in the rate of heart problems or deaths” between the two groups. The study was completed by the epidemiology department at the University of Pennsylvania School of Medicine in Philadelphia.

Here’s what I tell parents about stimulant drugs and heart problems at the time of their doctor visit for ADHD evaluation and treatment:

Are all ADHD drugs safe to use in all children? No… I don’t think so. Until an adequate and thorough heart work-up has been done, ADHD stimulants should be avoided in kids and teens who have a history of:

  •  damaged heart valves
  •  previous heart surgery of any type
  • history of irregular or rapid heartbeat
  • history of passing out (syncope) for unknown reasons
  • any child who complains of shortness of breath on minimal exertion and does not have known asthma

If you know or suspect that your ADHD child or teen has had heart problems or is suffering a heart problem you should notify his or her doctor right away.  What he or she doesn’t know in this case, might hurt your son or daughter.

What will your ADHD child’s doctor ask you? What tests will be needed to make sure your child can safely take ADHD medications? 

We’ll discuss these two questions in my next post!

Be a strong advocate for your ADHD child-learn everything you can about what is and what is not ADHD and how both types of children should be treated.

See you on the next post!
Dr. Frank

Reference:

Kids Taking ADHD Drugs at Low Risk for Heart Problems: Study
HealthDay Reporter: Steven Reinberg

http://health.usnews.com/health-news/family-health/heart/articles/2011/05/16/kids-taking-adhd-drugs-at-low-risk-for-heart-problems-study_print.html

For more information, search ADHD in Children-ADHD treatment-ADHD drugs and heart problems 

Share this:
Share this page via Email Share this page via Stumble Upon Share this page via Digg this Share this page via Facebook Share this page via Twitter
Visit Us On TwitterVisit Us On FacebookVisit Us On YoutubeCheck Our Feed